Alert archive / California / Wind Advisories in 2013

Wind Advisory 22, NWS San Diego, CA

March 16, 2013Riverside County, San Bernardino County, San Diego County, California

NWS San Diego, CA issued this wind advisory at Mar 16, 2013, 6:43 PM PDT for Riverside County, San Bernardino County, San Diego County, California. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Mar 16, 2013, 6:43 PM PDT (01:43 UTC)
Expired
Mar 17, 2013, 1:19 AM PDT
In force
7 hr
Issued by
NWS San Diego, CA

Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 1.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2013-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2013-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1888 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

996 
WWUS76 KSGX 170143
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
643 PM PDT SAT MAR 16 2013

...GUSTY WESTERLY WINDS TONIGHT...

.STRONGER ONSHORE FLOW AND SOME MOUNTAIN WAVES WILL RESULT IN
LOCALLY STRONG GUSTY WESTERLY WINDS IN THE DESERTS AND THE DESERT
MOUNTAIN FOOTHILLS. STRONGEST WINDS WILL BE THROUGH SAN GORGONIO
PASS. WINDS WILL BE WESTERLY 20 TO 35 MPH WITH LOCAL GUSTS OVER 50
MPH. WINDS WILL DIMINISH SUNDAY MORNING.

CAZ060>062-171030-
/O.NEW.KSGX.WI.Y.0022.130317T0143Z-130317T1300Z/
APPLE AND LUCERNE VALLEYS-COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
643 PM PDT SAT MAR 16 2013

...WIND ADVISORY IN EFFECT UNTIL 6 AM PDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM PDT SUNDAY. 

* WINDS...AREAS OF WEST WINDS 20 TO 35 MPH WITH LOCAL GUSTS OVER
  50 MPH.

* TIMING...THROUGH 6 AM SUNDAY.

* LOCATION...DESERTS AND DESERT FOOTHILLS...ESPECIALLY NEAR AND
  BELOW WEST-EAST ORIENTED PASSES AND CANYONS.

* IMPACTS...DRIVING OF HIGH PROFILE VEHICLES WILL BE
  DIFFICULT...INCLUDING ALONG PARTS OF INTERSTATE 10 AND HIGHWAY
  111 NORTHWEST OF PALM SPRINGS AND INTERSTATE 8 NEAR THE SAN
  DIEGO-IMPERIAL COUNTY LINE. WATCH FOR BROKEN TREE LIMBS.

* OUTLOOK...WINDS WILL WEAKEN SUNDAY MORNING.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

MAXWELL
1 follow-up statement
607 
WWUS76 KSGX 170819
NPWSGX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN DIEGO CA
119 AM PDT SUN MAR 17 2013

...LOCALLY BREEZY IN THE MOUNTAINS AND DESERTS THROUGH EARLY MORNING...

CAZ060>062-170930-
/O.CAN.KSGX.WI.Y.0022.000000T0000Z-130317T1300Z/
APPLE AND LUCERNE VALLEYS-COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
119 AM PDT SUN MAR 17 2013

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS CANCELLED THE WIND
ADVISORY. 

AREAS OF WEST TO NORTHWEST WINDS OF TO 15 TO 25 MPH WITH ISOLATED
GUSTS TO 40 MPH WILL CONTINUE OVERNIGHT...THEN GRADUALLY DIMINISH
THIS MORNING.

$$

17

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Mar 16, 1:15 PM PDT, 5 hours 28 minutes earlier.

Area forecast discussion, Mar 16, 1:15 PM PDT, 5 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
115 PM PDT SAT MAR 16 2013

.SYNOPSIS...
A DEEPENING MARINE LAYER AND COASTAL EDDY WILL CONTINUE AREAS OF
CLOUDS...LOCAL FOG AND COOLER DAYS WEST OF THE MOUNTAINS INTO
MONDAY...WITH ONLY PARTIAL CLEARING FOR SOME BEACHES. A TROUGH OF
LOW PRESSURE MOVING THROUGH THE GREAT BASIN TONIGHT AND SUNDAY WILL
BRING ANOTHER ROUND OF GUSTY WESTERLY WINDS IN THE MOUNTAINS AND
DESERTS THROUGH SUNDAY MORNING. SEASONAL...BUT DRY WEATHER IS
EXPECTED FOR MONDAY AND TUESDAY AHEAD OF A LOW PRESSURE TROUGH
APPROACHING FORM THE PACIFIC. SOME LIGHT RAIN MAY ACCOMPANY THIS
SYSTEM ON WEDNESDAY...FOLLOWED BY DRY AND WARMER WEATHER THROUGH THE
END OF NEXT WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

AFTER ANOTHER MORNING OF FOG AND LOW CLOUDS IN MANY AREAS...SKIES
CLEARED BY LATE MORNING...EXCEPT ALONG THE IMMEDIATE COAST AND OVER
THE COASTAL WATERS. AS OF MIDDAY...7 MB ONSHORE SURFACE PRESSURE
GRADIENTS TO THE LOWER DESERTS WERE SUPPORTING LOCALLY GUSTY WINDS
TO 35 MPH IN THE MOUNTAINS AND DESERTS.

A NW FLOW PATTERN ALOFT WILL REMAIN OVER CA THROUGH MON. WATER VAPOR
IMAGERY SHOWED A SHORT-WAVE TROUGH EMBEDDED IN THE FLOW MOVING OVER
SOCAL TODAY. ANOTHER...FARTHER UPSTREAM...WILL SLIP BY WELL TO THE
NE ON SUN. THESE WILL CONTINUE PERIODS OF GUSTY WESTERLY WINDS OVER
THE MTNS AND DESERTS THROUGH THE WEEKEND. LOCAL GUSTS TO ADVISORY
CRITERIA ARE POSSIBLE IN THE WINDIEST SPOTS BUT SHOULD NOT BE
WIDESPREAD. MODERATE NORTH FLOW OFF THE CENTRAL COAST WILL SUPPORT
THE EDDY CIRCULATION OVER THE CA BIGHT INTO MON MORNING...WHICH
SHOULD CONTINUE TO SLOWLY DEEPEN THE MARINE LAYER AND FORCE CLOUDS
AND FOG EVEN FARTHER INLAND OVERNIGHT. THE LATE NIGHT AND MORNING
DENSE FOG WILL BECOME MORE PATCHY AND DEFINED BY CONTOURS OF HIGHER
TERRAIN AS IT PUSHES FARTHER INLAND.

AFTER MONDAY...THE EDDY SHOULD WEAKEN AND UPPER-LEVEL FLOW WILL
FLATTEN INTO TUE AHEAD OF A SHORT-WAVE CROSSING THE PACIFIC. THE
ECMWF MODEL/ENSEMBLE MEAN WAS FOLLOWED WITH THIS FEATURE. DYNAMICS
SHOULD BE WEAK AS IT MOVES THROUGH...WITH LITTLE AMPLIFICATION.
MOISTURE WILL BE PLENTIFUL HOWEVER. SATELLITE PW ESTIMATES OVER THE
EAST PACIFIC EXCEED ONE INCH AHEAD OF IT. HOWEVER...DUE TO THE WEAK
DYNAMICS AND TIMING ISSUES...POPS REMAIN IN THE CHANCE CATEGORY FOR
WED. THE 00Z EC MODEL CROSS SECTION SHOWS THE BULK OF THE MOISTURE
BELOW 5000 FT OVER SOCAL...SO ANY PCPN WOULD MAINLY FALL ALONG AND
WEST OF THE MOUNTAINS. WESTERLY WINDS WILL INCREASE AGAIN AND COULD
REACH ADVISORY LEVELS IN THE MTNS AND DESERTS BY TUE NIGHT OR WED AS
IT APPROACHES AND SWINGS THROUGH.

THE TROUGH SHOULD MOVE RAPIDLY EAST WED NIGHT. FOR THE LATTER HALF
OF THE WEEK...A PERIOD OF STRONG AND GUSTY OFFSHORE WIND IS POSSIBLE
FRI THROUGH AND BELOW THE PASSES AND CANYONS...OTHERWISE DRY AND
MUCH WARMER AS HIGH PRESSURE BUILDS ALOFT.

&&

.AVIATION...
162015Z...COAST/VALLEYS...LOW CLOUDS ARE ONCE AGAIN CLINGING TO THE
BEACHES THIS AFTERNOON...AND WILL RAPIDLY SPREAD INLAND AFTER 00Z.
CEILING AND VISIBILITIES WILL LIKELY DETERIORATE AT SIMILAR RATES OR
SLIGHTLY FASTER THAN LAST EVENING...GIVEN THAT THE ONSHORE GRADIENTS
ARE STRONGER.  AN EDDY WILL ALSO REDEVELOP OVER THE BIGHT THIS
EVENING...HELPING TO DEEPEN AND LIFT THE CEILINGS ANOTHER FEW
HUNDRED FEET TONIGHT.  THE MARINE LAYER WILL SHOULD DEEPEN ENOUGH BY
SUNDAY MORNING THAT FOG FORMATION IN WILL BE POSSIBLE THE INLAND
EMPIRE AND VALLEYS...WITH LIFR CONDITIONS IN FOG AFTER
09Z...POSSIBLY INCLUDING KONT.  OTHERWISE...EXPECT PREDOMINATELY
MVFR CONDITIONS THIS EVENING AND TONIGHT...WITH AREAS IFR CONDITIONS
POSSIBLE OVER THE COASTAL AREAS...INCLUDING KSAN...KCRQ...AND KSNA.

MOUNTAINS AND DESERTS...VFR CONDITIONS WILL PREVAIL THROUGH THE NEXT
24 HOURS...WITH A FEW HIGH CLOUDS POSSIBLE AT TIMES.  LOCALLY GUSTY
SOUTHWEST TO WEST WINDS WILL REDEVELOP OVER THE MOUNTAINS AND
DESERTS THIS EVENING AND OVERNIGHT TONIGHT...WITH LOCAL UP TO 45 KTS
POSSIBLE...MAINLY THROUGH AND BELOW THE FAVOR CANYONS AND PASSES AS
WELL AS LONG THE DESERT SLOPES.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.

PZ...NONE.

&&

PUBLIC...JAD
AVIATION/MARINE...PALMER
Hazardous weather outlook, Mar 16, 4:00 PM PDT, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PDT SAT MAR 16 2013

CAZ042-043-048-050-055>058-060>062-PZZ750-775-171600-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-SAN
BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-SAN DIEGO
COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY
MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-SAN DIEGO COUNTY
MOUNTAINS-APPLE AND LUCERNE VALLEYS-COACHELLA VALLEY-SAN DIEGO
COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
400 PM PDT SAT MAR 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SAN DIEGO COUNTY VALLEYS OF
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE...TONIGHT

PATCHY DENSE FOG IS EXPECTED IN THE FAR INLAND VALLEYS AND
FOOTHILLS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A LOW PRESSURE SYSTEM WILL BRING LOCALLY GUSTY WESTERLY
WINDS...MAINLY TO THE MOUNTAINS AND DESERTS WEDNESDAY.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

MAXWELL

Nearby

Wind Advisories in California, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.